Statins: Potential Mental, Emotional and Cognitive Side Effects
Heart disease and high cholesterol are common problems. A lot of patients are diagnosed with high cholesterol and put on statin medications like lipitor. Estimates put statin use at more than 40 million Americans (Salami 2017). Statin drugs work by blocking an enzyme in the body needed to manufacture cholesterol, forcing your body to make less. For a significant percentage of patients, statin drugs will lower cholesterol.
While there are numerous controversies around statin drugs, this article is not focused on statin medications’ effects on reducing heart disease risk. This article is on some of the lesser known side effects of statins; there’s evidence suggesting in a small percentage of cases that statin drugs can cause or worsen anxiety, depression, aggression and memory problems.
People usually think that we are mostly in control of our mood and emotions. If you change how you think, you can change how you feel. Since we have some control, it makes it easy to dismiss increased irritability, aggression, anxiety or depression as personal failings. Yet, there is clear evidence that physiological changes in our body can change how we think and feel. The latest evidence for mental, emotional and cognitive side effects of statin drugs is a potential example.
Initial Studies and Evidence
One of the first studies on adverse events to hint at a link between statin drug use and mood problems was a Dutch study in 1993. Overall, they concluded that statin type medications look to be fairly safe. Although, they also mention that due to reported mental health side effects, and limited long-term data, risk-benefit analysis is difficult to evaluate (Wolterbeek 1993).
Other research started emerging of potential depression and cognitive side effects from statin drugs. One early study showed a doubling of the risk for missing work due to depression with statin use (Boumendil 1995). Another couple of case studies showed anxiety and insomnia related to statins (Rosenson 1993). They even discontinued the medication and restarted with the same outcome, increasing the likelihood that the medication was causing the problems.
A review article in 2007 tried to clarify evidence for mental and emotional side effects, but the evidence was quite mixed (Kiortsis 2007). Early statin trials showed increased death from suicide and violent causes (Muldoon 1990). Although, later studies sponsored by the drug industry, seemed to refute these claims (Stewart 2000).
In addition, other case studies have potentially shown memory loss associated with specific statin medications (Orsi 2001, King 2003). On the flip side, some data indicates improvement in cognitive function for certain populations with statins (Zissimopoulos 2017). Based on the data in total, it’s still worth being vigilant for potential statin induced memory problems.
Another review of adverse event reports in New Zealand described accounts of depression, memory loss, confusion and aggression in statin users. They also hypothesized that statins lower brain cell membrane cholesterol levels, which may be the cause of the mental and emotional problems (Tatley 2007).
There’s also other supportive evidence that low cholesterol in general is related to negative mental health outcomes regardless of statins. Individuals with low cholesterol appear to struggle more with depression, mood disorders and suicide (Sansone 2008). A study looking at inpatients struggling with mental health issues found a significant correlation with lower total cholesterol and violent behavior (Leppien 2018).
More Recent Studies
More recent research is still turning up potential concerns for negative effects on cognition (Timimi 2019). However, it’s worth noting that cognitive problems from statins are likely rare (Bitzur 2016). Authors have called for studies to include cognitive data points with statin use to gather more data (Rojas-Fernandez 2015).
Another more recent study looked at aggression levels in statin users and found women, but not men had significantly increased aggression with statin medication (Golomb 2015).
From the available data, it appears that a small, but potentially significant percentage of statin users could have mental, emotional and/or cognitive side effects from statin medications. Mental health side effects could easily be overlooked, or attributed to other causes. While I’m not advocating for anyone to stop their statin medications, it’s worth being aware of all potential side effects, especially considering that there are over 40 million statin users in the United States. If you have concerns for your reaction to a medication, talk to your doctor. In some cases, it’s possible you may feel better if you change your medication or treatment.